Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 60, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2020, 9:47 PM CDT for Hodgeman County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 9:47 PM CDT (02:47 UTC)
- Expired
- May 24, 2020, 10:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1828 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.4
The text
As transmitted.
990
WUUS53 KDDC 250247
SVRDDC
KSC083-250315-
/O.NEW.KDDC.SV.W.0060.200525T0247Z-200525T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
947 PM CDT Sun May 24 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Hodgeman County in southwestern Kansas...
* Until 1015 PM CDT.
* At 947 PM CDT, severe thunderstorms were located along a line
extending from near Jetmore to 9 miles southeast of Kalvesta,
moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Jetmore and Hanston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9968 3804 9974 3799 10023 3803 10023
3816 10012
TIME...MOT...LOC 0247Z 267DEG 17KT 3812 9996 3795 10019
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
415 WWUS53 KDDC 250304 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1004 PM CDT Sun May 24 2020 KSC083-250315- /O.CON.KDDC.SV.W.0060.000000T0000Z-200525T0315Z/ Hodgeman KS- 1004 PM CDT Sun May 24 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CENTRAL HODGEMAN COUNTY... At 1003 PM CDT, severe thunderstorms were located along a line extending from near Jetmore to 12 miles southeast of Kalvesta, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Jetmore and Hanston. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3821 9968 3804 9974 3799 10020 3816 10012 TIME...MOT...LOC 0303Z 259DEG 18KT 3816 9989 3797 10008 HAIL...0.75IN WIND...60MPH $$ UMSCHEID
287
WWUS53 KDDC 250312 RRA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1012 PM CDT Sun May 24 2020
KSC083-250322-
/O.EXP.KDDC.SV.W.0060.000000T0000Z-200525T0315Z/
Hodgeman KS-
1012 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HODGEMAN COUNTY WILL
EXPIRE AT 1015 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
LAT...LON 3821 9968 3804 9974 3799 10020 3816 10012
TIME...MOT...LOC 0312Z 267DEG 17KT 3816 9984 3797 10003
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:16 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 24, 6:16 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 616 PM CDT Sun May 24 2020 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 1209 PM CDT Sun May 24 2020 Severe and potential heavy rain threat for this evening still looks likely. The frontal boundary as of this discussion is located roughly from Elkhart to Scott City to Hill City...with plenty of sunshine ahead of the front which is destabilizing the atmosphere ahead of the front. The upper level trough is slowly moving through western Colorado with subsequent 700 mb shortwaves entering into both northern New Mexico and far southwest Kansas. These will be the two areas where thunderstorm activity is expected to break out this afternoon. CAM models have stayed in pretty good agreement that storms along the cold front in Kansas should start going up around 4-5 pm initially as supercells for a few hours and then evolving into a line along the front. The supercells will have the capability of large hail (2 inches or greater) and a isolated tornado or landspout threat especially around the front and then eventually turn into a flash flooding threat as the storms train along the same areas. Model forecast rainfall amounts are in the order of 1-2 inches for areas along and east of highway 283 in the flash flood watch for tonight. The second round of storms will develop in southeast Colorado (around Pueblo to Trinidad) and move eastward through the afternoon eventually crossing into Kansas sometime around or shortly after 7 pm. Given the fact they should ride along the frontal boundary and be in line form as well these storms should have mainly a wind threat. For Monday the upper level trough doesn't move all the much eastward through Colorado...but what movement it does make will provide enough momentum for much colder air to come across western Kansas through the day. 850 mb temps are forecast to be in the 6-10 (C) range. Rain will continue through much of the morning before starting to diminish slowly from west to east through the afternoon. With north winds, cloud cover, unseasonably cooler air, and rain through much of the morning...afternoon highs will struggle to get into the low 60s for much of the region. .LONG TERM...(Monday night through Sunday) Issued at 132 PM CDT Sun May 24 2020 The slow moving upper trough from Colorado will move southeast into Texas for Tuesday and Wednesday and turn into a closed upper low. With a blocking high over the Atlantic ocean the closed low will be very slow moving and influence the weather in Kansas through the rest of the workweek. Temperatures will continue to stay cool for Tuesday and Wednesday as north winds aloft will continue to advect cooler air in from the northern plains. Most of the precipitation with the low given the present track should stay off to the south in Oklahoma and to the east towards southeast Kansas. Towards Friday another strong push of colder air will move in clipping our eastern zones as the brunt of the air mass should go through the Great Lakes. By the weekend we may begin to see warmer air start to move out of the Rockies back into the central plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 614 PM CDT Sun May 24 2020 Showers and thunderstorms will be around the airports for much of the night into Monday morning. Storms will initially be around DDC and HYS in the vicinity of a cold front over the next couple of hours. More storms and rain will move out of eastern Colorado into western Kansas later tonight bringing chances of storms around the airports from 03Z-09Z. Winds behind the front will start to increase to 15-25 kts with gusts to 30 kts after 12-14Z. Cloud ceilings in and around the thunderstorms and rain will hover between IFR and MVFR. && .HYDROLOGY... Issued at 136 PM CDT Sun May 24 2020 With the combination of a slow moving upper level storm system in Colorado, and a slow moving cold front in southwest and north central Kansas, the potential for flash flooding tonight and early Monday morning for areas mainly east of highway 283 continues to exist. Storms should line up along the front after 4 pm and evolve into a line after 7 pm. Some of the rain rates in the stronger storms could approach 1 inch per hour and the storms training over the same areas will be possible as well. The highest PW and moisture transport rates continue to be through south central Kansas so areas between Dodge City and Wichita will have the greatest opportunity for the potential for flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 61 49 73 / 80 60 20 20 GCK 51 62 46 73 / 80 50 20 10 EHA 50 62 47 74 / 70 50 10 10 LBL 53 62 47 72 / 70 50 10 10 HYS 54 62 50 73 / 80 70 20 10 P28 61 67 55 73 / 80 90 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ031-046-065-066- 079>081-089-090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro HYDROLOGY...Tatro
Hazardous weather outlook, May 24, 3:59 AM CDT, 17 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 359 AM CDT Sun May 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 359 AM CDT Sun May 24 2020 /259 AM MDT Sun May 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms this afternoon and early tonight. The main hazard from these storms will be 2 inch hail and strong damaging winds up to 70 mph. Several rounds of heavy rainfall will also be possible from some of these storms and as a result a Flash Flood Watch has been issued for locations along and east of a Hays to Larned to Greensburg to Coldwater line. Please refer to the latest Flash Flood Product (FFADDC) for more details. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- There will be a chance for rain showers and thunderstorms almost each day from Monday through Thursday. The probability of severe weather next week currently appears low but additional rainfall in some areas of south central Kansas may result in some water issues, especially in poor drainage and low lying areas. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm across southwest, north central and south central Kansas. Rainfall reports are also encouraged. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 24, 9:07 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL ROLLA 37.12N 101.63W
05/24/2020 E1.25 INCH MORTON KS PUBLIC
&&
JFLocal storm report, May 24, 9:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 2 NNW CIMARRON 37.83N 100.36W
05/24/2020 E1.00 INCH GRAY KS EMERGENCY MNGR
REPORTED AT CIMARRON MUNICIPAL AIRPORT.
&&Local storm report, May 24, 9:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 1 ENE HAYS 38.88N 99.30W
05/24/2020 E1.00 INCH ELLIS KS PUBLIC
PICTURE ON TWITTER.
&&Local storm report, May 24, 9:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 1 ENE HAYS 38.88N 99.30W
05/24/2020 E1.00 INCH ELLIS KS PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 1 ENE
HAYS. PICTURE ON TWITTER.
&&Local storm report, May 24, 9:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
932 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL 9 E KALVESTA 38.05N 100.13W
05/24/2020 E1.00 INCH HODGEMAN KS PUBLIC
&&
JFLocal storm report, May 24, 9:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL 8 N JETMORE 38.20N 99.89W
05/24/2020 E1.00 INCH HODGEMAN KS TRAINED SPOTTER
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 44 min |
| May 24, 7:15 PM CDT | Special Weather Statement | DDC | Ford | 30 min |
| May 24, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 50 min |
| May 24, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 33 min |
| May 24, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 48 min |
| May 24, 8:19 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Ford, Kiowa | 17 min |
| May 24, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 39 min |
| May 24, 8:33 PM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| May 24, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 65 min |
| May 24, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 43 min |
| May 24, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
| May 24, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 61 min |
| May 24, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 43 min |
| May 24, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 47 min |
| May 24, 9:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 39 min |
| May 24, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 53 min |
| May 24, 10:14 PM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
| May 24, 10:16 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| May 24, 10:18 PM CDT | Special Weather Statement | DDC | Comanche | 42 min |
| May 24, 10:25 PM CDT | Special Weather Statement | DDC | Seward | 35 min |
| May 24, 10:53 PM CDT | Special Weather Statement | DDC | Pawnee | 52 min |
| May 24, 10:58 PM CDT | Special Weather Statement | DDC | Lane | 47 min |
| May 24, 11:24 PM CDT | Special Weather Statement | DDC | Ness, Trego | 51 min |
| May 24, 11:26 PM CDT | Special Weather Statement | DDC | Gray, Meade | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.